Alert archive / South Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 49, NWS Rapid City, SD

May 25, 2013Harding County, Perkins County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at May 25, 2013, 3:42 PM MDT for Harding County, Perkins County, South Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2013, 3:42 PM MDT (21:42 UTC)
Expired
May 25, 2013, 4:45 PM MDT
In force
63 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Harding County, SD, Perkins County, SD

The radar

The Rapid City radar (KUDX), 157 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 1:52 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2013-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2013-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1101 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:13 PM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 25, 2:13 PM MDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
213 PM MDT SAT MAY 25 2013

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 157 PM MDT SAT MAY 25 2013

WATER VAPOR SHOWS DISTINCT SHORT WAVE MOVING THROUGH FAR ERN WY
INTO THE WRN DAKOTAS...WITH CONVECTION BEGINNING TO INTENSIFY FROM
THE NRN BLKHLS INTO NWRN SD. CONVECTIVE PARAMETERS REMAIN IN PLACE
FOR CONTINUED DEVELOPMENT/INTENSIFICATION OF STORMS THROUGH THIS
EVENING WITH VERY LARGE HAIL A POSSIBILITY...AND JUST ENOUGH LOW
LEVEL SHEAR AND LOW LCL'S TO INCLUDE A THREAT FOR TORNADOES...AND
A TORNADO WATCH IN EFFECT FOR ALL BUT TRIPP COUNTY UNTIL 04Z.
STRAIGHT LINE WINDS COULD BECOME MORE OF AN ISSUE LATER AS STORMS
POSSIBLY MERGE INTO A LARGE SCALE COMPLEX TURNING INTO A SQUALL
LINE/MCS OVER FAR EASTERN REACHES OF THE CWFA...ESPECIALLY AS LOW
LEVEL JET INCREASES.

ON SUNDAY...DEPENDING ON WHERE TODAY/S CONVECTION ENDS
UP...LEFTOVER LEE TROUGH/WARM FRONT/SURFACE BOUNDARY WILL BE
STRETCHED ACROSS CWA. SOUTHWEST FLOW ALOFT WILL CONTINUE. DAYTIME
INSOLATION WILL RESULT IN 2-3KJ/KG MLCAPE...BUT SHEAR WON/T BE
QUITE AS PRONOUNCED AS TODAY. SLIGHT RISK OF SEVERE THUNDERSTORMS
LOOKS REASONABLE GIVEN THERMODYNAMICS PRESENT. TEMPERATURES WILL
BE NEAR GUIDANCE.

&&

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 157 PM MDT SAT MAY 25 2013

PERSISTENT TROF ACROSS THE PACIFIC NORTHWEST WILL KEEP
THE NORTHERN PLAINS UNDER ACTIVE SOUTHWEST FLOW THROUGH NEXT
WEEK. DAILY CHANCES FOR TSTMS WILL CONTINUE AS LIGHT EAST TO
SOUTHEAST BOUNDARY LAYER FLOW CONTINUES TO BRING MOIST AIR INTO
THE REGION...AND WEAK ENERGY EJECTS OUT OF THE WESTERN TROF INTO
THE NORTHERN PLAINS. A STRONGER SHORTWAVE IS PROGGED TO CROSS THE
AREA ON MONDAY...LEADING TO THE POTENTIAL FOR STRONG TO POSSIBLY
SEVERE STORMS DURING THE AFTERNOON AND EVENING HOURS. LONGER RANGE
GUIDANCE IS STILL SUGGESTING A STRONG NEGATIVELY TILTED UPPER TROF
WORKING THROUGH THE NORTHERN PLAINS MID TO LATE NEXT WEEK...WHICH
COULD PROVIDE WIDESPREAD SIGNIFICANT RAINFALL. TEMPERATURES WILL
REMAIN ABOVE AVERAGE WITH SOME COOLING EXPECTED TOWARDS THE END OF
THE WEEK AS THE UPPER TROF MOVES INTO THE NORTHERN PLAINS.

&&

.AVIATION...FOR THE 18Z/00Z TAFS THROUGH 18Z/00Z SUNDAY AFTERNOON
ISSUED AT 157 PM MDT SAT MAY 25 2013

SCT/NMRS TSRA ARE EXPECTED THIS AFT/EVE WITH SOME LINGERING
OVERNIGHT BRINGING MVFR/IFR VIS IN HEAVIER PRECIP. SOME TS MAY
BECOME SEVERE WITH LARGE HAIL/STRONG GUSTS. SOME LOW CIGS MAY
DEVELOP OVERNIGHT OVER PTNS OF THE SD PLAINS...BRINGING AREAS OF
MVFR/IFR CIGS. OTHERWISE...VFR CONDITIONS ARE EXPECTED.

&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...JOHNSON
LONG TERM...77
AVIATION...77
Hazardous weather outlook, May 25, 5:39 AM MDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
539 AM MDT SAT MAY 25 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
539 AM MDT (639 AM CDT) SAT MAY 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND THIS EVENING.
STORMS WILL LIKELY START AROUND LUNCHTIME NEAR THE BLACK HILLS AND
THEN SPREAD OVER THE PLAINS. VERY LARGE HAIL WILL BE POSSIBLE ALONG
WITH DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE LATE THIS
AFTERNOON AND EARLY THIS EVENING.

IN ADDITIONAL TO THE SEVERE WEATHER...LOCALLY HEAVY RAINFALL MAY
OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH NEXT WEEK. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA SUNDAY AND MONDAY. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, May 25, 1:27 PM MDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
127 PM MDT SAT MAY 25 2013

SDZ012-025-252030-
BUTTE SD-NORTHERN FOOT HILLS SD-
127 PM MDT SAT MAY 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAWRENCE AND CENTRAL
BUTTE COUNTIES UNTIL 230 PM MDT...

AT 125 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DOWNTOWN BELLE FOURCHE...MOVING NORTHEAST AT
25 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FRUITDALE...
  BELLE FOURCHE RESERVOIR...
  CASTLE ROCK...

&&

LAT...LON 4513 10353 4490 10328 4452 10377 4463 10397
TIME...MOT...LOC 1926Z 224DEG 23KT 4465 10378

CLARK
Special weather statement, May 25, 1:54 PM MDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
154 PM MDT SAT MAY 25 2013

SDZ002-252100-
PERKINS SD-
154 PM MDT SAT MAY 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERKINS COUNTY UNTIL
300 PM MDT...

AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF SHADEHILL RESERVOIR...OR 19
MILES SOUTH OF LEMMON...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LEMMON...
  SHADEHILL RESERVOIR...
  SHADEHILL...
  NORTH LEMMON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4594 10199 4567 10199 4567 10200 4556 10215
      4567 10235 4596 10216 4596 10201
TIME...MOT...LOC 1953Z 217DEG 25KT 4569 10216

CLARK
Local storm report, May 25, 2:20 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
220 PM MDT SAT MAY 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     HAIL             1 S DOWNTOWN BELLE FOUR 44.66N 103.85W
05/25/2013  E1.00 INCH       BUTTE              SD   TRAINED SPOTTER

            REPORTED ON THE SOUTH SIDE OF BELLE FOURCHE...TIME
            ESTIMATED FROM RADAR

&&

JC
Local storm report, May 25, 2:34 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
234 PM MDT SAT MAY 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             13 NNE DOWNTOWN STURGIS 44.59N 103.41W
05/25/2013  E1.75 INCH       MEADE              SD   TRAINED SPOTTER

&&

JJOHNSON
Local storm report, May 25, 3:06 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
306 PM MDT SAT MAY 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             2 W VALE                44.62N 103.44W
05/25/2013  M1.75 INCH       BUTTE              SD   PUBLIC

&&

KCLARK
Local storm report, May 25, 3:41 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
341 PM MDT SAT MAY 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             1 S BEAR BUTTE STATE PA 44.47N 103.42W
05/25/2013  M1.75 INCH       MEADE              SD   TRAINED SPOTTER

&&

KCLARK

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 12:08 PM MDTSpecial Weather StatementUNRHarding52 min
May 25, 1:27 PM MDTSpecial Weather StatementUNRButte63 min
May 25, 1:54 PM MDTSpecial Weather StatementUNRPerkins66 min
May 25, 1:57 PM MDTSevere Thunderstorm WarningUNRPerkins63 min
May 25, 2:32 PM MDTSevere Thunderstorm WarningUNRButte, Meade58 min
May 25, 3:04 PM MDTSevere Thunderstorm WarningUNRPerkins56 min
May 25, 3:17 PM MDTSevere Thunderstorm WarningUNRHarding58 min
May 25, 3:24 PM MDTAreal Flood AdvisoryUNRButte, Meade6 hr
May 25, 3:25 PM MDTSevere Thunderstorm WarningUNRButte, Meade65 min
May 25, 4:13 PM MDTSevere Thunderstorm WarningUNRHarding62 min
May 25, 4:28 PM MDTSevere Thunderstorm WarningUNRButte, Meade62 min
May 25, 4:31 PM MDTAreal Flood AdvisoryUNRPerkins6 hr
May 25, 4:46 PM MDTSevere Thunderstorm WarningUNRPerkins59 min
May 25, 4:52 PM MDTSevere Thunderstorm WarningUNRMeade53 min
May 25, 5:05 PM MDTSevere Thunderstorm WarningUNRHarding55 min
May 25, 5:38 PM MDTSevere Thunderstorm WarningUNRHarding97 min
May 25, 5:43 PM MDTSevere Thunderstorm WarningUNRMeade62 min
May 25, 5:45 PM MDTSevere Thunderstorm WarningUNRPerkins60 min
May 25, 3:54 PM MDTSpecial Weather StatementUNRWeston51 min
May 25, 4:31 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook44 min
May 25, 4:36 PM MDTSevere Thunderstorm WarningUNRWeston39 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.